Alert archive / Wyoming / Tornado Warnings in 2006
Tornado Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Jun 14, 2006, 1:09 PM MDT for Big Horn County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2006, 1:09 PM MDT (19:09 UTC)
- Expired
- Jun 14, 2006, 2:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Big Horn County, WY
The radar
The Billings radar (KBLX), 124 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:05 AM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2802 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KRIW 141911 TORRIW WYC003-142000- /O.NEW.KRIW.TO.W.0003.060614T1909Z-060614T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RIVERTON WY 109 PM MDT WED JUN 14 2006 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING... * UNTIL 200 PM MDT * AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTH OF U.S. HWY 14A MILE MARKER 60...OR ABOUT 14 MILES NORTHWEST OF GREYBULL...MOVING NORTHEAST AT 30 MPH. GOLF BALL SIZE HAIL HAS BEEN REPORTED...WITH HAIL THE SIZE OF BASEBALLS POSSIBLE. * THE TORNADO WILL BE NEAR... U.S. HWY 14A MILE MARKER 60 BY 125 PM MDT... U.S. HWY 14A MILE MARKER 70 BY 130 PM MDT... MEDICINE WHEEL BY 135 PM MDT... MOVE INTO A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING FOR NORTHWESTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4469 10833 4457 10814 4497 10762 4513 10789 $$ T. BAKER
2 follow-up statements
000 WWUS55 KRIW 141927 SVSRIW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 127 PM MDT WED JUN 14 2006 WYC003-142000- /O.CON.KRIW.TO.W.0003.000000T0000Z-060614T2000Z/ BIG HORN WY- 127 PM MDT WED JUN 14 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL BIG HORN COUNTY UNTIL 200 PM MDT... AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR U.S. HWY 14A MILE MARKER 60...OR ABOUT 16 MILES EAST OF LOVELL...MOVING NORTHEAST AT 35 MPH. THE TORNADO WILL BE NEAR... RURAL NORTHERN BIG HORN COUNTY AT 130 PM MDT...JUST WEST OF MEDICINE WHEEL. MOVE INTO A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING FOR NORTHWESTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4469 10833 4457 10814 4497 10762 4513 10789 $$ T. BAKER
000 WWUS55 KRIW 141951 SVSRIW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 151 PM MDT WED JUN 14 2006 WYC003-142001- /O.EXP.KRIW.TO.W.0003.000000T0000Z-060614T2000Z/ BIG HORN WY- 151 PM MDT WED JUN 14 2006 ...THE TORNADO WARNING FOR NORTH CENTRAL BIG HORN COUNTY EXPIRES AT 200 PM MDT... THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING FOR NORTHWESTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4469 10833 4457 10814 4497 10762 4513 10789 $$ JONES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 14, 3:22 AM MDT, 9 hours 47 minutes earlier.
Area forecast discussion, Jun 14, 3:22 AM MDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 322 AM MDT WED JUN 14 2006 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT GETTING ACTIVE ACROSS THE WESTERN PART OF THE STATE EARLY THIS MORNING AS UPPER LOW AND ITS MOISTURE MOVES UP FROM THE SOUTH. WE ALSO HAVE A NICE JET MAX THAT IS PUSHING INTO THE STATE WHICH SHOULD HELP TO GIVE US THE UPPER DYNAMICS FROM ITS LEFT FRONT QUADRANT TO PRODUCE A GOOD AREA OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS AS IT MOVES THROUGH THE STATE. LOOKS LIKE IT WILL CONTINUE TO IMPACT MOST AREAS WEST OF THE DIVIDE THIS AFTERNOON AND EVENING. MODELS IN GOOD AGREEMENT IN THE SHORT TERM WITH THIS UPPER LOW MOVING SLOWLY TO THE NORTH AND EAST. FRONT EXPECTED TO MOVE ACROSS THE STATE BY THIS EVENING. WILL CONTINUE TO KEEP ISOLATED SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE THIS AFTERNOON AND EVENING AS THE FRONT PASSES. TEMPERATURES TO COOL DOWN NICELY TODAY WITH EVENING COOLER BY THURSDAY AFTER THE FRONT PASSES. WINDS TO INCREASE ACROSS THE AREA LATE THIS MORNING INTO THIS AFTERNOON. THIS ALONG WITH LOW RH VALUES...WARM TEMPERATURES...DRY LIGHTNING AND CRITICAL FUELS HAS WARRANTED A RED FLAG WARNING FOR PARTS OF OUR FORECAST AREA. THINGS START TO SLOW DOWN THURSDAY INTO FRIDAY AS THE UPPER LOW PULLS OUT OF THE AREA. WILL CONTINUE ISOLATED THUNDERSTORMS OVER THE WHOLE AREA THURSDAY AFTERNOON WITH INSTABILITY STILL OVER THE AREA. WILL NEED TO WATCH THE SOUTHWESTERN PART OF THE STATE AS LIFTED INDEX VALUES OF - 1 TO -2 CENTIGRADE BRINGS THE POSSIBILITY FOR STRONGER STORMS FOR THIS AREA. FRIDAY WILL SEE DRYING CONDITIONS OVER THE AREA WITH SUBSTANCE MOVING ACROSS THE STATE. AT THIS TIME DO NOT SEE ANY THREAT OF THUNDERSTORMS...BUT THINGS CAN CHANGE QUICKLY DURING THE SUMMERS IN WYOMING. LONG TERM...SATURDAY THROUGH WEDNESDAY LONG RANGE MODELS SEEM IN GOOD SHAPE SATURDAY WITH WEST FLOW ALOFT AND SOME MID LEVEL MOISTURE ALONG THE WY/MT BORDER SAT PM INTO THE EVENING. THUS LEFT THE ISOLATED STORMS IN THE FORECAST THROUGH SAT NIGHT IN THE FAR NORTH ZONES. LOOKS TO BE WARM ON SAT WITH AN AFTERNOON BREEZE IN FAVORED PLACES. SW FLOW ALOFT FORECAST BY THE LONG RANGE MODELS FOR SUN AND MON INTO TUE. MOST LIKELY IN THIS WEATHER PATTERN THERE WILL BE A SERIES OF SHORTWAVES IN THE FLOW. SUNDAY LOOKS QUITE WARM AHEAD OF THE FIRST DISTURBANCE. HAVE KEPT THE AFTERNOON AND EVENING STORM CHANCE OVER THE NORTH ZONES SUN PM/EVE. COLD FRONT PUSHES INTO THE NORTH SUN EVE AND TO CENT WY BY 12Z MON WITH A WIND SHIFT TO THE NORTH. FOR MON INTO TUE...A FEW DISTURBANCES IN THE SW FLOW ALOFT COMBINED WITH A FRONTAL BOUNDARY OVER CENTRAL WY...WILL HELP AID AFTERNOON AND EVENING STORM FORMATION. MAY NEED TO EXPAND THE COVERAGE IN THE WESTERN MTS AND NORTH ZONES IF THIS FLOW PATTERN IS CONSISTENT IN THE NEXT FEW LONG RANGE MODEL RUNS. FOR NOW LEAVING THE SLIGHT CHANCE OF STORMS OVER THE NORTH ZONES MON AND TUE. HIGH TEMPS MON AND TUE WILL BE COOLER IN THE NORTH WITH LESS COOLING CENT AND SOUTH ZONES. NOT MUCH OF A CHANGE EXPECTED NEXT WED WITH THE OVERALL WEATHER PATTERN. THUS NEXT WED FORECAST SIMILAR TO NEXT TUE. && .RIW WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR FIRE WEATHER ZONES 279...283...288 AND 289 FROM 10 AM THIS MORNING TO 9 PM THIS EVENING. && SHORT TERM...H2 LONG TERM...AR
Hazardous weather outlook, Jun 14, 11:22 AM MDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1122 AM MDT WED JUN 14 2006 WYZ001>020-022>030-151300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1122 AM MDT WED JUN 14 2006 ...A TORNADO WATCH IS IN EFFECT FOR PARK...WASHAKIE...BIG HORN...AND HOT SPRINGS COUNTIES UNTIL 600 PM MDT... ...RED FLAG WARNING FOR PORTIONS OF SOUTHERN AND CENTRAL WYOMING UNTIL 900 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THE REST OF TODAY AND TONIGHT AN APPROACHING WEATHER SYSTEM HAS ALREADY INITIATED SEVERE THUNDERSTORMS OVER FAR WESTERN WYOMING THIS MORNING. SEVERAL REPORTS OF ONE INCH TO GOLF BALL SIZED HAIL WERE RECEIVED FROM THE STAR VALLEY AND JACKSON HOLE. THESE THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE REST OF THE REGION THROUGH THE AFTERNOON HOURS. THE POSSIBILITY FOR WIDESPREAD SEVERE WEATHER IS GREATEST ACROSS NORTHWEST WYOMING WHERE A TORNADO WATCH HAS BEEN POSTED UNTIL 600 PM THIS EVENING. TODAY WILL ALSO BE QUITE WARM TO HOT OVER MUCH OF THE REGION. GUSTY SOUTHWEST WIND WILL BE PREVALENT ACROSS THE CENTRAL AND SOUTHERN PART OF WYOMING. THIS...ALONG WITH LOW RELATIVE HUMIDITY...HAS INCREASED THE FIRE DANGER OVER THESE AREAS. THEREFORE...A RED FLAG WARNING IS IN EFFECT THROUGH 900 PM THIS EVENING FOR PARTS OF THE AREA. A COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON AND EVENING...BRINGING A SHARP WIND SHIFT FROM THE SOUTHWEST TO NORTHWEST. THE WIND SHOULD DECREASE AFTER SUNSET IN MOST AREAS. THE THUNDERSTORMS SHOULD DIMINISH FOLLOWING THE PASSAGE OF THIS FRONT AND AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN RIVERTON AT 1-800-211-1448 OR THROUGH E-SPOTTER. TEAM RIW
In the hours before
Local storm report, Jun 14, 11:53 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1153 AM MDT WED JUN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 4 NE THAYNE 42.96N 110.95W
06/14/2006 E1.00 INCH LINCOLN WY PUBLIC
1025 AM HAIL GRAND TARGHEE SKI AREA 43.79N 110.96W
06/14/2006 E0.75 INCH TETON WY PUBLIC
HAIL COVERED THE GROUND
1042 AM HAIL JACKSON 43.47N 110.76W
06/14/2006 E1.75 INCH TETON WY PUBLIC
TWO SEPARATE REPORTS OF GOLF BALL SIZED HAIL
&&
CJONESLocal storm report, Jun 14, 12:49 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1249 PM MDT WED JUN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 19 NE MEETEETSE 44.35N 108.60W
06/14/2006 E0.75 INCH PARK WY PUBLIC
1242 PM HAIL BURLINGTON 44.45N 108.43W
06/14/2006 E1.00 INCH BIG HORN WY PUBLIC
&&
CJONESLocal storm report, Jun 14, 12:52 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1252 PM MDT WED JUN 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 16 W GREYBULL 44.49N 108.38W
06/14/2006 E1.75 INCH BIG HORN WY NWS EMPLOYEE
&&
CJONESThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 4:31 AM MDT | Red Flag Warning | RIW | Fremont, Natrona, Sweetwater | 13 hr |
| Jun 14, 9:54 AM MDT | Severe Thunderstorm Warning | RIW | Lincoln | 21 min |
| Jun 14, 10:15 AM MDT | Severe Thunderstorm Warning | RIW | Teton | 60 min |
| Jun 14, 10:24 AM MDT | Severe Thunderstorm Warning | RIW | Teton | 66 min |
| Jun 14, 11:19 AM MDT | Severe Thunderstorm Warning | RIW | Park | 26 min |
| Jun 14, 11:28 AM MDT | Severe Thunderstorm Warning | RIW | Park | 47 min |
| Jun 14, 11:34 AM MDT | Severe Thunderstorm Warning | RIW | Teton | 20 min |
| Jun 14, 12:10 PM MDT | Severe Thunderstorm Warning | RIW | Park | 31 min |
| Jun 14, 12:25 PM MDT | Tornado Warning | RIW | Big Horn, Park | 50 min |
| Jun 14, 12:59 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 46 min |
| Jun 14, 1:11 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 32 min |
Nearby
Tornado Warnings in Wyoming, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.